Montana, 2011

Damaging Winds in Montana, July 25, 2011

July 25, 2011 · NWS TFX · 3 events in 2 counties and zones

Late afternoon thunderstorms over northern Montana produced wind gusts in excess of 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Late afternoon thunderstorms over northern Montana produced wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 25, 1:52 PM MST, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 25, 1:52 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
252 PM MDT MON JUL 25 2011

.DISCUSSION...

TONIGHT THROUGH WEDNESDAY...AN UPPER TROF OVER THE PACIFIC
NORTHWEST CONTINUES TO MOVE SLOWLY TOWARD THE AREA. INCREASING
SOUTHWEST FLOW ALOFT AHEAD OF THE ADVANCING TROF CONTINUES TO
BRING MOISTURE AND INSTABILITY TO THE AREA. THE CLOUD COVER THAT
WAS OVER THE AREA THIS MORNING HAS THINNED AND TEMPERATURES ARE
APPROACHING CONVECTIVE INITIATION. SPC CONTINUES TO HAVE MOST OF
THE COUNTY WARNING AREA UNDER A SLIGHT RISK. A SURFACE COLD FRONT
WILL ALSO SWEEP ACROSS THE AREA THIS EVENING AND WILL SERVE AS A
FOCUS FOR CONVECTION. SOME STORMS THIS EVENING COULD BECOME SEVERE
WITH DAMAGING WINDS AND LARGE HAIL. THE UPPER TROF LIFTS OUT OVER
THE AREA TUESDAY WITH A FEW LINGERING ISOLATED THUNDERSTORMS
POSSIBLE OVER THE EAST. ANOTHER SHORT WAVE MOVES ACROSS SOUTHERN
ALBERTA ON WEDNESDAY AND WILL BRING MORE ISOLATED
THUNDERSTORMS...MAINLY ACROSS THE HI-LINE. AFTERNOON TEMPERATURES
WILL BE 10 TO 12 DEGREES COOLER TUESDAY IN THE WAKE OF THE SURFACE
FRONTAL PASSAGE AND WILL REMAIN NEAR SEASONAL AVERAGES THROUGH
MIDWEEK. EMANUEL

WEDNESDAY NIGHT THROUGH MONDAY...SHORTWAVE ENERGY WILL MOVE ACROSS
THE FORECAST AREA WEDNESDAY EVENING FOR ANOTHER ROUND OF SCATTERED
SHOWERS AND THUNDERSTORMS. STORM PARAMETERS APPEAR FAIRLY WEAK AT
THIS TIME SO WOULD NOT EXPECT THAT ANY OF THE STORMS WILL BECOME
SEVERE. ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO LINGER
ACROSS THE REGION THROUGH THURSDAY EVENING AS SLIGHTLY UNSTABLE AIR
REMAINS OVER THE FORECAST AREA AND INTERACTS WITH UPPER LEVEL ENERGY
IN THE FLOW ALOFT. THE AIRMASS IS EXPECTED TO BECOME DRY AND WARM AS
WEAK RIDGING BUILDS OVER THE FORECAST AREA FRIDAY THROUGH SUNDAY.
HOWEVER...BY SUNDAY EVENING THE RIDGE AXIS WILL MOVE INTO THE
DAKOTAS WITH A MOIST SOUTHWESTERLY FLOW ALOFT ONCE AGAIN BRINGING A
RISK OF THUNDERSTORMS TO SOUTHWEST MONTANA AND SOUTHERN PORTIONS OF
CENTRAL MONTANA. MPJ

&&

.AVIATION...
UPDATED 1750Z.
ISOLATED SHOWERS AND THUNDERSTORMS CURRENTLY OVER THE REGION WILL
BECOME A BIT MORE WIDESPREAD AFTER 21Z. SOME STORMS COULD PRODUCE
GUSTY WINDS AND HAIL DURING THE LATE AFTERNOON/EVENING HOURS. THE
STORMS SHOULD DIE DOWN A BIT LATE THIS EVENING...BUT THEN REDEVELOP
AFTER 06Z TUESDAY OVER SOUTHWEST MONTANA AND MOVE NORTHEASTWARD INTO
CENTRAL MONTANA BY 12Z. MOST OF THE THUNDERSTORM ACTIVITY SHOULD
DIMINISH BY 18Z TUESDAY. BRUSDA

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  82  50  81 /  40  10  10  10
CTB  54  77  48  76 /  40  20  10  20
HLN  55  84  51  83 /  20  10  10  10
BZN  50  87  46  85 /  20  20  10  20
WEY  41  76  36  74 /  20  20  20  20
DLN  51  83  46  81 /  20  10  10  10
HVR  58  84  51  82 /  50  20  10  20
LWT  55  82  49  79 /  50  20  10  20

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...EMANUEL
LONG TERM...MPJ
AVIATION...BRUSDA

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 25, 3:39 AM MST, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
439 AM MDT MON JUL 25 2011

MTZ009>014-044>051-054-261045-
NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-CASCADE-
CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT-
EASTERN TETON-JUDITH BASIN-FERGUS-MEAGHER-
439 AM MDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL WEATHER DISTURBANCE WITH AN ASSOCIATED PACIFIC
COLD FRONT WILL BRING THUNDERSTORMS THIS AFTERNOON AND TONIGHT.
SOME THUNDERSTORMS MAY BECOME SEVERE THIS EVENING WITH DAMAGING
WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUIRED FOR THIS EVENING. REPORTS OF SEVERE
WEATHER OR FLASH FLOODING WOULD BE GREATLY APPRECIATED.

MTZ008-015-052-053-055-261045-
BEAVERHEAD-MADISON-JEFFERSON-BROADWATER-GALLATIN-
439 AM MDT MON JUL 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

AN INCREASINGLY MOIST AND UNSTABLE SOUTHWESTERLY FLOW ALOFT WILL
BRING SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND TONIGHT.
WARM AND DRY CONDITIONS WILL LIKELY MAKE GUSTY WINDS THE MAIN
THREAT FROM THESE POTENTIAL STORMS...BUT SMALL HAIL IS ALSO
POSSIBLE. SOME OF THESE STORMS MAY ALSO HAVE LITTLE OR NO
PRECIPITATION

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME

In the hours before

Special weather statement, Jul 25, 1:34 PM MST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
234 PM MDT MON JUL 25 2011

MTZ009-046-048-049-252130-
EASTERN PONDERA MT-EASTERN TETON MT-NORTHERN ROCKY MOUNTAIN FRONT
MT-SOUTHERN ROCKY MOUNTAIN FRONT MT-
234 PM MDT MON JUL 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PONDERA AND NORTHWESTERN
TETON COUNTIES UNTIL 330 PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 26 MILES WEST OF CHOTEAU...MOVING NORTHEAST AT 35
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VALIER...BYNUM...
DUPUYER AND PENDROY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4802 11185 4774 11267 4797 11292 4801 11290
      4803 11296 4808 11297 4846 11229
TIME...MOT...LOC 2034Z 233DEG 31KT 4793 11267

MLS

The radar

The Great Falls radar (KTFX), 121 km away, was scanning. The volume nearest the first event began at 21:59 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Toole

When
July 25, 3:00 PM MST
Where
Toole County, 7 mi NW of Devon
Measured
53 kt (61 mph) measured gust
Reported by
Public
Coordinates
48.542, -111.588

A thunderstorm produced a wind gust to 61 mph at Devon 7NW.

Thunderstorm Wind, Toole

When
July 25, 3:30 PM MST
Where
Toole County, 6 mi NNE of Galata
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
48.550, -111.300

A thunderstorm produced a wind gust to 66 mph at Galata 6NNE.

Thunderstorm Wind, Gallatin

When
July 25, 5:35 PM MST
Where
Gallatin County, (Bzn)gallatin Fld Bo
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
45.780, -111.150

A thunderstorm produced a wind gust to 58 mph at Belgrade 1NE (the Bozeman ASOS site).

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 326255, 326256, 326258.